Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
195 Doctors are Online

Experiencing numbness in mouth, headache and jaw pain. Cause?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1996
Answered : 961 Questions
My sister-in-law has been experiencing numbness in the roof of her mouth, a one-sided headache and jaw pain for about 2 mos. She recently noticed the veins on her forehead and temples are "popping out XXXXXXX Also she is having some pain in her neck and behind one ear. Any idea what could be causing this?
Posted Fri, 31 May 2013 in General Health
Answered by Dr. Prasad Akole 2 hours later
Dear friend, welcome to Healthcaremagic!
I am Dr. Prasad Akole (Critical Care Expert- and am glad to address to your query here.

There can be a problem with the nerve (compression etc.)-usually vascular compression in the brain.

But before blaming it on the nerve, I would like to know a few more facts.

What is her age, other illnesses, any medications?
Could you tell if the pain is episodic, electric shooting type?
Is it triggered by jaw movements, chewing etc?
What brings it on or relieves it?
Is there nausea, vomiting, fever?
Is there difficulty swallowing, speaking?
I would advise her to undergo a detailed evaluation, neurology opinion and scans (CT/ MRI) on evaluation (if indicated). An ENT evaluation should be done.

I hope to have answered your query satisfactorily. I would be glad to answer any further queries. Take care and please keep me informed of your progress at
Good Luck!

Above answer was peer-reviewed by
Follow-up: Experiencing numbness in mouth, headache and jaw pain. Cause? 6 hours later
Thank you for your advice. Her dentist told her he thought she had temporal arteritis and she needed to see a specialist. No tests have been run to date.
She was recently dx'd with diabetes but is on no medication for it. She is also experiencing nausea. The headaches are constant on one side and so is the jaw pain. She is 59 and takes lexapro, and no difficulty speaking or swallowing. She is over-weight. She cannot get a dr's appt for 3 weeks is it safe to wait that long?
Answered by Dr. Prasad Akole 2 hours later
Thanks for the update.

If the headache and jaw pains are dull and constant, and not electric like, it could be arteritis.
But temporal arteritis should not cause the numbness in the palate (roof of the mouth).
Does jaw movement/ chewing increase pain too much?

In temporal arteritis there is severe inflammation of the artery in the temples and front of the ears (temporal artery) and is tender to touch/ pressure over the artery (in front of the ear on the cheek and upward above the ears.

If it is on one side only and non-tender, other possibilities should be considered.
In diabetics, some infections can also present like this , but will mostly have fever too. You have not answered my questions.

Please follow my advice in the first reply.

Hope you get the right direction and get better.
I would be glad to answer any further queries. Take care and please keep me informed of your progress at
Good Luck!

As it helps us to improve continuously, may I request you to write a rating review before you ‘accept’ and ‘close’ the query anytime.
Thank you!!
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor